Sarcoidosis-Like Lesions: another paradoxical reaction to anti-TNF therapy? Restricted access

Estándar

http://ecco-jcc.oxfordjournals.org/content/early/2016/09/03/ecco-jcc.jjw155

Abstract

Introduction: Since the introduction of anti-TNF therapy in inflammatory diseases, paradoxical reactions are increasingly reported. One of these paradoxical reactions is the development of sarcoidosis-like lesions. This presentation is paradoxical since anti-TNF therapy can also be therapeutic in refractory cases of sarcoidosis.

Methods: We report two cases of sarcoidosis-like lesions under anti-TNF therapy. Both were patients with inflammatory bowel disease (IBD), treated successfully with adalimumab. Next, we reviewed the literature for similar cases. Medical subject heading (MeSH) terms “adalimumab”, “infliximab”, “etanercept”, “golimumab” or “certolizumab”, and “sarcoidosis” were used to perform key word searches of the PubMed database.

Results: We identified 90 reported cases of sarcoidosis-like lesions, which developed during anti-TNF therapy. In most cases, the culprit anti-TNF drug was etanercept. The median age was 43 years and there was a predominance of female patients. The underlying disease was rheumatoid arthritis in most cases, followed by ankylosing spondylitis and psoriasiform arthritis. In six cases, the underlying disease was IBD. In 71 cases there was at least a partial resolution by discontinuation of the anti-TNF treatment, initiation of steroids or both. Re-initiation of anti-TNF therapy gave relapse in 7 out of 20 cases.

Conclusion: Sarcoidosis-like lesions are increasingly reported during anti-TNF treatment. Vigilance is appropriate when patients present with symptoms compatible with sarcoidosis.

KEYWORDS:

  • ‘Sarcoidosis’
  • ‘tumor necrosis factor antagonists and inhibitors’
  • ‘inflammatory bowel disease’

Methotrexate ups risk of liver abnormalities, but not serious hepatic events

Estándar

By: AMY KARON, Rheumatology News Digital Network SEPTEMBER 18, 2015
Rheumatology News

VITALS
Key clinical point: Use of methotrexate increased the risk of hepatic enzyme abnormalities but not serious liver-related events among patients with inflammatory diseases.
Major finding: Methotrexate use approximately doubled the risk of any adverse liver event (RR, 2.19) but did not increase the risk of cirrhosis, liver failure, or liver-related death.
Data source: A meta-analysis of 32 randomized, controlled trials of methotrexate in rheumatoid arthritis, psoriasis, psoriatic arthritis, and inflammatory bowel disease.
Disclosures: The investigators reported no funding sources or conflicts of interest.

keep reading

NSAIDs and the Gastrointestinal Tract

Estándar

The non-steroidal inflammatory drugs (NSAIDs), are drugs widely used to treat many rheumatic diseases. Nevertheless, it exists in the population some caution to taking them, especially due to their side effects, such as gastric complications. But the question is if they are so harmful to the stomach as people believe. a) Is well established that exists a group of patients at risk if they take NSAIDs and these people must protect their stomach to avoid important side effects. In most of the patients, this protection is done with Omeprazole or similar drugs. But who are these persons at risk?

  • People over 65 to 70 years old ·
  • Those who have had a gastric ulcer previously or a hernia of hiatus, with reflux or colon diverticulitis
  • Those who have had an ulcer complication, i.e. gastric perforation or a hemorrhagic process
  • Those who, in addition, take cortisone or oral anticoagulants.

On the other hand, the rest of the population who does not have this history sing can take NSAIDs without Omeprazole, since the risk of a complication is low. However, in Spain it is practically impossible to find patients who take NSAIDs without gastric protection. Almost with complete certainty, this situation is specific to our country. While the protection of the stomach in other countries ranges between 40 to 60 % of the patients, in Spain almost 100% of this population receives gastro protection, which, is really absurd, and more taking into account that Omeprazole or derivatives are not a ‘candy’ But still is more: b) A group of persons prefers taking NSAIDs the day they have more pain as if it was freeing them of a complication of the stomach. I have the experience to have attended elderly people in the emergency room due to a massive hemorrhage of the stomach, after having taken a simple aspirin for headache… ¡ c) There are patients who say to you: I cannot take any painkiller drug because immediately I have a stomachache. This phrase that evidently I do not question, the majority of the times has nothing to do with a gastric injury produced by NSAIDs. Even more, between 30 to 40% of the digestive hemorrhages that appears after taking NSAIDs, they emerge without previous warning. In other words, in people who were taking them without noticing any gastrointestinal symptom On the other hand, many of the patients who have gastric symptoms with NSAIDs, if a gastroscopy is performed the doctor will not find any lesion

In conclusion: NSAIDs are extremely useful drugs for many rheumatic processes. They relieve pain and inflammation and improve the quality of life. For this reason, they might be prescribed even to patients who suffer a gastric problem if they are well protected. Omeprazole and other similar medicaments are extremely useful to avoid digestive complications in the population that we have defined above (paragraph a). Nonetheless, Omeprazole may produce some adverse reactions that sometimes can be important. Due to this, the widespread use of this drug should be avoided

Addendum: In this paragraph I have referred to NSAIDs for patients who had a rheumatic disease and needed to take these drugs long periods of time. In no case, I have referred to these clinical situations in which a person takes an NSAID for banal processes like a migraine, menstrual pain, or similar clinical situations.